Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 39, NWS State College, PA

May 16, 2022Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 16, 2022, 9:55 AM EDT for Clearfield County, Pennsylvania. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2022, 9:55 AM EDT (13:55 UTC)
Expired
May 16, 2022, 10:45 AM EDT
In force
50 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Clearfield County, PA

The radar

The State College radar (KCCX), 25 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 9:56 AM EDTTSTM WND DMG1 Ne Irvona, PATREE AND WIRES DOWN ON GLEN HOPE BLVD.
May 16, 10:06 AM EDTTSTM WND DMG3 Nw Ramey, PATREES DOWN ON MAIN ST IN MADERA.
May 16, 10:17 AM EDTTSTM WND DMG2 W Philipsburg, PATREES AND WIRES DOWN ON SHOEMAKER LANE.
May 16, 10:35 AM EDTTSTM WND GST 64Interstate 80 Mm 133, PAPENNDOT RWIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 1.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

018 
WUUS51 KCTP 161355
SVRCTP
PAC033-161445-
/O.NEW.KCTP.SV.W.0039.220516T1355Z-220516T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
955 AM EDT Mon May 16 2022

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Southeastern Clearfield County in central Pennsylvania...

* Until 1045 AM EDT.

* At 955 AM EDT, a severe thunderstorm was located near Prince
  Gallitzin State Park, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Clearfield, Philipsburg, Woodland, Curwensville, Hyde, Osceola
  Mills, Plymptonville, Chester Hill, Houtzdale, Jeffries, Lecontes
  Mills and Morrisdale.

For those driving on Interstate 80, this includes areas between the
Penfield and Snow Shoe exits, specifically from mile markers 113 to
138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4111 7849 4114 7836 4100 7806 4099 7809
      4096 7808 4095 7815 4096 7817 4092 7818
      4091 7822 4086 7825 4084 7829 4076 7837
      4074 7837 4072 7839 4073 7881
TIME...MOT...LOC 1355Z 232DEG 38KT 4077 7855 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Colbert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:09 AM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 16, 6:09 AM EDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service State College PA
609 AM EDT Mon May 16 2022

.SYNOPSIS...
Thunderstorms, some severe, will sweep east across the
Commonwealth late this morning through the mid afternoon hours,
along and just in advance of a relatively strong cold front.

Seasonably cooler and drier conditions will return Tuesday into
Wednesday. Warmer and more humid air will return to the region
later this week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Expect low clouds and areas of dense fog throughout the Central
Valleys and Middle Susq Region early today with just a few
isolated showers drifting NNE across the Susq Valley and
Western Poconos. the fog is dense and widespread enough to
warrant a Dense Fog Advisory through 13Z today.

Low temps will be mild and well above climo with lows ranging
from the mid 50s across the Central and Northern part of the
state, to low 60s in the Southeast.

The big attention getter today will be a vigorous upstream
trough and associated expanding/intensifying area of
convection approaching from the Ohio Valley and reaching the
NW counties of our CWA around daybreak.

Latest Hires model guidance has a first area of NNE-moving.
discrete showers and thunderstorms moving into our western
zones between 13-14Z followed within 60-90 minutes by a QLCS
feature that will likely contain several distinct bow echoes
and localized wind damage from 60-70 mph west-southwesterly wind
gusts. This convective feature will exit Lancaster County by
21Z.

It appears this line will bring the highest threat for severe
weather as it moves east. The convective feature should reach
peak severe potential across the eastern zones during the mid
afternoon hours.

There could be several damaging wind reports and maybe even a
tornado, mainly across the Lower Susq Valley, where storms will
arrive later in the day and low level shear will be highest. 06Z
NAM indicates a channel of 1.5-2 M2/S2 0-1km EHIs accompanying
the most intense convection late this morning and early this
afternoon.

There is some potential for another line of convection to
develop behind the first one later in the afternoon and evening,
but the question is how much of the low level instability can
recover by then.

The key factor for today will be the more robust deep-layer shear
profiles of 30 to 35 kts (0-3KM) favoring organized, rather
fast- moving storms and attendant risk for locally damaging
winds. Some discrete transient supercells are possible in
advance of the cold front while more of BKN convective line/QLCS
structure is likely late this morning and this afternoon.

High temp today will range from the upper 60s NW to near 80F in
the far SE. Noticeably cooler and drier air will start to
filter into Central PA tonight behind the cold front. Lows are
expected to be in the upper 40s NW to mid 50s SE (still above
climo but cooler than Sunday night) with a refreshing westerly
breeze.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Late afternoon storms quickly exit stage right by this evening,
with breezy cooler and less humid air mass overspreading
Central PA. Mins get slightly chilly again ranging from the mid
40s north to the lower to middle 50s south.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A reinforcing cold front and shot of drier air aloft will push
through the Commonwealth on Tuesday as a ridge of high pressure
builds southeast from Canada. As such, the middle of the week
will be cooler than this weekend as lower heights remain in
place. Highs will range from the the mid 60s to low 70s. The
markedly drier airmass will allow sfc dewpoints to dip into the
mid 30s Wednesday morning.

By Wednesday afternoon into Thursday, a return to warmer and
unsettled weather looks likely with quasi-zonal flow eventually
looking to back more southwesterly aloft. A warm front draped
across the Ohio Valley should lift north through Pennsylvania
and bring a marked surge in temperatures and humidity into the
end of the week. Widespread temperatures in the 80s are
possible, which would be the warmest air of the season to date.

With increased moisture and temperatures, daily afternoon
thunderstorm activity should resume late in the week through the
weekend as well.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
Patchy valley fog should lift by 13Z-15Z in most locations per
latest NAMNest and LAMP guidance. Focus then shifts to a
potent cold front and associated band of thunderstorms, which
will push east across the region during the late morning and
afternoon hours. Brief visibility reductions and gusty winds
could accompany the storms, which are most likely around 15Z
over the Allegheny Plateau (KBFD/KJST), and around 19Z over the
Lower Susq Valley (KMDT/KLNS).

Bufkit soundings support 20-25kt northwesterly wind gusts
behind the front late today, then diminishing winds overnight.
Residual low level moisture ascending the Alleghenies will
likely result in lingering MVFR cigs from KBFD south through
KJST into early evening. Otherwise, expect widespread VFR
conditions returning late today, as drier air works into the
region from the Great Lakes.

Outlook...

Tue...No sig impacts expected.

Wed...Evening low cigs/rain possible, mainly W Mtns.

Thu...AM rain/low cigs possible, mainly N Mtns.

Fri...AM low cigs possible N Mtns.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 9 AM EDT this morning for PAZ012-
017>019-025>028-034-035-037-041-042-045-046-049>053.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Gutierrez
AVIATION...Fitzgerald
Hazardous weather outlook, May 16, 5:33 AM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
533 AM EDT Mon May 16 2022

PAZ005-006-010-011-024-033-170945-
McKean-Potter-Elk-Cameron-Cambria-Somerset-
533 AM EDT Mon May 16 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible late this
morning through the early afternoon hours. An isolated weak, short-
lived tornado is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017-170945-
Clearfield-
533 AM EDT Mon May 16 2022

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Dense Fog Advisory.

In addition, severe thunderstorms with damaging winds 60 mph or
greater and large hail exceeding 1 inch in diameter are possible late
this morning through the early afternoon hours. An isolated weak,
short- lived tornado is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-025>028-034-035-037-041-042-045-046-049>053-170945-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
533 AM EDT Mon May 16 2022

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Dense Fog Advisory.

In addition, severe thunderstorms with damaging winds 60 mph or
greater and large hail exceeding 1 inch in diameter are probable late
this morning through the mid afternoon hours. A few tornadoes are
also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056>059-063>066-170945-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
533 AM EDT Mon May 16 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are probable late this
morning through the mid afternoon hours. A few tornadoes are also
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-170945-
Warren-
533 AM EDT Mon May 16 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds and small hail
are possible late this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, May 16, 9:07 AM EDT, 48 minutes before
Special Weather Statement
National Weather Service State College PA
907 AM EDT Mon May 16 2022

PAZ024-033-161330-
Somerset PA-Cambria PA-
907 AM EDT Mon May 16 2022

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL SOMERSET AND
WESTERN CAMBRIA COUNTIES THROUGH 930 AM EDT...

At 906 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Homer City to near Westmont. Movement was
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Johnstown, Westmont, Windber, Ebensburg, Belmont, Nanty-Glo, Portage,
Northern Cambria, Geistown, Southmont, Vinco, Dale, East Conemaugh,
Salix-Beauty Line Park, Davidsville, Beaverdale-Lloydell, Paint,
Jerome, South Fork and Carrolltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4041 7897 4073 7880 4072 7877 4062 7869
      4033 7862 4029 7865 4017 7909 4022 7911
TIME...MOT...LOC 1306Z 234DEG 28KT 4053 7917 4042 7908 4024 7904

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Gutierrez

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 5:27 AM EDTDense Fog AdvisoryCTPBedford, Blair, Centre, Clearfield, Clinton, Columbia and 11 more4 hr
May 16, 9:07 AM EDTSpecial Weather StatementCTPCambria23 min
May 16, 9:16 AM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Clearfield44 min
May 16, 10:19 AM EDTSevere Thunderstorm WarningCTPCentre, Clearfield56 min
May 16, 10:25 AM EDTSpecial Weather StatementCTPHuntingdon35 min
May 16, 10:39 AM EDTSpecial Weather StatementCTPTioga36 min
May 16, 10:47 AM EDTSpecial Weather StatementCTPTioga28 min
May 16, 10:55 AM EDTSevere Thunderstorm WarningCTPCentre, Clinton37 min
May 16, 11:20 AM EDTSpecial Weather StatementCTPPerry25 min
May 16, 11:40 AM EDTSpecial Weather StatementCTPDauphin35 min
May 16, 11:48 AM EDTSpecial Weather StatementCTPSnyder, Union42 min
May 16, 12:22 PM EDTSpecial Weather StatementCTPColumbia, Montour, Northumberland38 min
May 16, 1:21 PM EDTSpecial Weather StatementCTPSchuylkill39 min
May 16, 1:52 PM EDTSpecial Weather StatementCTPLebanon38 min
May 16, 2:14 PM EDTSpecial Weather StatementCTPDauphin31 min
May 16, 4:58 PM EDTSpecial Weather StatementCTPLancaster32 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.